Sutent Round 3: A Change in Schedule
This was not the news I was expecting. Luckily, it wasn’t true.
When Dena and I first walked into Dr. Hammers’ office yesterday, he had me lie down on the examining table and began squeezing my stomach. “Does this hurt?” he’d ask. “How about this?” Medical flashlight thingy in hand, he’d stare into my throat and eyes and all but ask: “Are you a closet drunk or something?”
The extra care he put into pounding my stomach and checking my breathing made Dena and I both nervous. In our minds it could mean only one thing – new mets in the renal bed or liver. Somehow they’d missed it on the last CT scan.
Then Dr. Hammers informed me that he did in fact receive a new reading from the last CT scan. It suggested that I was a large man who drank a quart of Jack Daniels each morning for breakfast. Maybe with some extra fatty bacon.
“I’m a little embarrassed,” he said. “Clearly the radiologist sent us a report for the wrong man.”
“So do I have cirrhosis?” I asked.
“Can I drink a quart of Jack Daniels for breakfast then?”
That was the good news. I think. The bad news is that Dr. Hammers thinks the side effects of Sutent are getting the better of me and wants to change my drug schedule. He wants me to drop back from taking the drug for four weeks to taking it for two weeks. I say this is bad news; Dena says it’s not a big deal. We spent the rest of the day arguing over whether I’d change my regimen or not, as Dr. Hammers – seeing I was not happy with the thought of backing off my current regimen – left the final decision to me.
One of his first observations upon my walking into the examining room was: “You look like a man on Sutent.” My hair has turned whiter. (My mother-in-law politely refers to it as “lighter.”) I’ve lost some weight. Perhaps I looked tired. Afterwards, Alice (my research nurse from the clinical trial) dropped by to say hello and, like Dr. Hammers, took a moment to eyeball me and then said, as only Alice could, “Did you use to dye your hair?”
“Dye your hair. To get rid of the grey.”
“It’s just that …”
“It’s like the dye has washed out.”
“But I don’t dye my hair.”
I am always startled when somebody, outside of my home, makes note of the visible toll Sutent is evidently taking on me. For one thing, I manage appearances pretty well (or at least thought I did). For another, I just don’t think I’m doing all that poorly.
“Look at me,” I said to Alice and Michele, my two nurses. I bounced up and down. “I look great.”
They didn’t disagree with me, but they didn’t take my side about sticking to the current regimen either. Nobody did. Even Dena, rib of my rib, sold me out. She and Dr. Hammers stuck to their guns during the appointment, with Dena finishing Dr. Hammers’ sentences.
Had the discussion stayed focused on side effects only then I would definitely not change my regimen. I admit that this last week or so has been the toughest yet (nausea, fatigue, loss of appetite, loss of taste, GI problems, savage rash on my shins, headaches, hand-foot syndrome), but we knew that the side effects are cumulative and that this last week would likely be tough. Compared to what I’ve heard from others on Sutent, though, I still feel like I’m doing well. However, Dr. Hammers also pulled out the lab report from the morning’s blood draw. It was riddled with yellow highlights – which mark areas of concern, where the numbers are out of whack with normal ranges. For example, my platelet count has dropped over the last couple of months from the 200s to the 170s to 117 to 62. Platelets control bleeding and healing. If they get too low, a simple bump on the head can turn into a wound that won’t stop bleeding. Dr. Hammers pointed out that if I reach the 50s, then we’re in trouble. A simple bruise can turn into a significant medical problem.
I found myself at a loss for an argument there. Especially since I couldn’t understand three-fourths of what was on that little yellow-riddled sheet. All I know is that it looked like a checker board designed by a color-blind technician.
Dena makes the argument that we’re not “backing off” of anything. I’ll still be taking the full dosage of 50mg. It’s just that I’ll take it for two weeks with a one-week break in between rather than four weeks with a two-week break. The drug will have the same potency, but perhaps lessen the side effects that culminate over a four-week period. I guess I remain wary. If two weeks on and one week off delivers the same potency with less side effects, why doesn’t everyone do it? Why would you ever do the four-week regimen?
So I have a decision to make. It’s a strange feeling because I will either take Dr. Hammers advice or not, and I will do it all on my own. I won’t meet with him again to discuss it. I won’t see him until the next CT scan in early February. It’s like I’m my own doctor, with full prescription powers. I think I’ll prescribe one day on, one day off – with a bottle of Jack on the off days. Heck, if I’m going to receive lab reports asserting I have cirrhosis, I may as well get the fun part.